Breaking point: a medicine that all athletes should avoid
There are occasions when antibiotic use is necessary or even life saving. However, there’s one class of antibiotic that all athletes should be wary of. Andrew Hamilton explains…
The development of antibiotics is without doubt one of mankind’s greatest scientific achievements, saving countless millions of lives since their introduction. However, notwithstanding the current concerns about ‘superbug’ resistance, not everything is rosy in the antibiotic garden. In particular, there’s has been a growing body of evidence that one particular group of antibiotics – fluoroquinolones – might be implicated in rapid-onset tendon degeneration. This in turn can expose sportsmen and women to an increased risk of tendonitis or even tendon rupture.
What are fluoroquinolones?
Fluoroquinolones are effective, broad-spectrum antibiotics first developed in the 1970s, which play an important role in the treatment of serious bacterial infections such as pneumonia, typhoid, diarrhoea, kidney/urinary tract infections and many other stubborn and virulent infections. Indeed, some of the more recently developed fluoroquinolones are particularly effective against bacteria such as Staphylococcus Aureus and Staphylococcus Pneumoniae, which have become resistant to many other antibiotics. Examples of commonly used fluoroquinolone antibiotics include Ciprofloxacin, Levofloxacin, Norfloxacin and Gemifloxacin. All the fluoroquinolones share the same essential chemical structure (containing fluorine as their name suggests) and work by preventing bacterial DNA from unwinding and duplicating.
Hailed by some as ‘wonder antibiotics’, fluoroquinolone use by physicians increased dramatically in the 1980s and 90s. In the late 90s however, evidence began to emerge linking fluoroquinolone antibiotic use with structural changes at the cellular level to connective tissue in the body – particularly to collagen, a major and vital component of tendon tissue. Many of the initial findings came about as a result of studies on rats(1-6). However, studies on human cell samples seemed to indicate that by causing a decrease in essential components of tendon tissue such as collagen, these fluoroquinolone-induced degenerative structural changes were also possible in human tendon tissue(7).
In the early 2000s, a growing number of tendonitis (tendon inflammation) and tendon rupture cases were being observed among patients taking fluoroquinolone antibiotics. Studies showed that the typical duration of fluoroquinolone treatment before the onset of tendon injury was just eight days, although symptoms sometimes occurred as early as two hours after the first dose and as late as six months after treatment was stopped(8). Then in 2008, the US FDA issued an alert on the risks of tendinitis (tendon inflammation) and tendon rupture as a result of fluoroquinolone use – particularly to the Achilles tendon(9).
More recent studies have confirmed the adverse effects of fluoroquinolone use – particularly in relation to tendinopathy and tendon rupture. In particular, it seems that fluoroquinolones can rapidly affect the chemical composition of tendon structure by depleting levels of glycosaminoglycans (GAGs – compounds vital to the elasticity and integrity of structural tissue) in the tendon(10). To make matters worse, fluoroquinolone administration appears not only to harm the structural integrity of tendons, but also to impair the tendon’s healing capacity once damaged(11). This might explain why athletes who have taken fluoroquinolones are vulnerable to tendon injury for many months after completing their antibiotic course.
Why athletes are at special risk?
In terms of the risk of particular fluoroquinolone drugs, research has suggested that Ciprofloxacin, Fleroxacin, Perfloxacin and Ofloxacin present the greatest threat to tendon health(12). But while other fluoroquinolones such as Trovafloxacin and Levofloxacin may present less of a risk, they are not risk free(13). Regardless of the fluoroquinolone taken however, evidence suggests that when it comes to tendonitis or tendon rupture, athletes and fitness enthusiasts may be especially vulnerable.
This is partly because tendon degeneration from excessive loading of tendons during physical training may already be present; using fluoroquinolones simply heaps further stress on tendons. To complicate matters further, the combined use of corticosteroids (drugs used to treat inflammation) with fluoroquinolones potentiates the adverse effects on tendons(14,15). Research shows that patients prescribed both fluoroquinolones and corticosteroids have a 46-fold greater risk of Achilles tendon rupture than those taking neither medication(16)! Why is this relevant? Well, asthma is common among sportsmen and women(17), many of whom may be using corticosteroid medication. Fluoroquinolone use in such athletes could therefore be very hazardous.
When fluoroquinolone antibiotics are the only option for an athlete, there’s some evidence from cell culture studies that the co-ingestion of vitamin E could help to alleviate some of the harmful effects(18,19). This might occur due to the ability of vitamin E to help prevent of free-radical damage in biological membranes. However, whether this protective effect is significant in humans undergoing fluoroquinolone treatment is unknown and the best option by far is for athletes to avoid fluoroquinolones altogether if possible.
Warning signs for athletes
Fluoroquinolone-induced tendinopathy/rupture tends to manifest itself somewhat differently from ordinary tendon injuries. Athletes who are taking or have taken fluoroquinolones in the past few months should note the following, any of which can suggest a potential tendon injury may be brewing:
Abrupt onset and sharp pains that occur spontaneously upon walking or when pressing on the tendon.
Pain, swelling, or inflammation in the tendon area (which can occur for up to two weeks before a rupture occurs).
Difficulty in performing plantar flexion of the foot (drawing your toes back up towards your shin bone).
Tendon aches and pains occurring bilaterally (on both sides of the body). Normal tendon niggles and pains usually occur on one side only.
Summary and practical recommendations
Evidence continues to mount suggesting that fluoroquinolone antibiotics are harmful for sportsmen and women, who seem particularly vulnerable to their effects. Not only do they adversely affect the chemical composition and structural integrity of tendons, their use seems to inhibit the normal repair mechanisms that bring about recovery from tendon injury. Worse, the risk of fluoroquinolone-induced tendinopathy is further increased when corticosteroid medication is being used, which is the case in many athletes with asthmatic conditions. In the light of the above, athletes and their clinicians should follow the recommendations below when fluoroquinolone antibiotics are being considered or have been used in the previous six months.
Athletes should avoid all use of fluoroquinolone antibiotics unless no alternative is available. This is especially true if corticosteroid medication is also used – eg for asthma.
If a fluoroquinolone antibiotic has been prescribed and no alternative is available, athletes should immediately reduce high-intensity and ballistic activities, and total training volumes. These reductions should remain throughout the duration of the antibiotic course. Athletes should also be aware of the increased risk for the development of musculoskeletal complications for up to six months following antibiotic treatment. Taking vitamin E supplements might provide some protective effect.
Oral or injectable corticosteroids should never be administered while an athlete is taking fluoroquinolones.
If an athlete has no symptoms after completing the full course of the antibiotic, then a graduated return to full activity under direct medical supervision should be initiated, with close monitoring by the physio/coach for the development of musculoskeletal symptoms.
If any pre-rupture warning symptoms (see above) are noted, all athletic activity should cease immediately and fluoroquinolone should be discontinued if possible.
Physios and coaches looking after athletes with fluoroquinolone-induced tendinopathy should be aware that tendons may not respond well to the usual rehab protocols (eg eccentric training), and that an extended period of force unloading may be required before a very gradual programme if eccentric training begins.
Toxicology 2005, 212, 24-36
Int. J. Antimi- crob. Agents 2010, 35, 366-374
Antimicrob. Agents Chemother. 2000, 44, 261-266
Arch. Toxicol. 2001, 75, 97-102
Arch. Toxicol. 2001, 75, 369-374
Arch. Toxicol. 2003, 77, 521-526
Am. J. Sports Med. 2000, 28, 364-369
Clin Infect Dis. 2003 Jun 1;36(11):1404-10
US FDA Alert: 7/8/2008 – http://www.fda.gov/drugs/drugsafety/postmarketdrugsafetyinformationforpatientsandproviders/ucm126085.htm
Radiology. 2015 Jun; 275(3): 763–771
Am J Sports Med. 2014 Dec;42(12):2851-9
Biomed Semantics. 2015 May 1;6:18.
Foot Ankle Int. 2007;28(12):1287–1289; Chemotherapy. 2007;53(2):85–103
BMJ Case Rep. 2009;2009. doi:10.1136/bcr.08. 2008.0697
J Plast Reconstr Aesthet Surg. 2008;61(7):830–834
Drug Saf. 2006;29(10):889–896
Dan Med J. 2012;59(4):A4405
BMC Pharmacol. 2008 Feb 11;8:2. doi: 10.1186/1471-2210-8-2
Hum Exp Toxicol. 2002;21(12):635–641